The recall effect is a phenomenon well recognized in patients (pts) receiving chemotherapy with prior exposure to radiation. Pts often develop local reactions such as erythema and desquamation in a previously irradiated field when challenged by systemic chemotherapy. However, recall of side effects of one chemotherapeutic agent after treatment (txt) with another agent is rarely reported. Here, we describe 4 pts with leukemia who developed chemotherapy-induced PPES recall when followed by a different chemotherapy regimen. All pts were treated with troxacitabine, a novel nucleoside analog which causes grade IIWV PPES in some patients (Proc Annu Meet Am Soc Clin One 2000; Vol 19,178A). Within 2 weeks (wks) of troxacitabine txt, pt # 1 developed painful palms and pt #2 developed grade II PPES. The other 2 pts had no skin or PPES adverse events during troxacitabine therapy. After failing troxacitabine, these pts received different salvage chemotherapy regimens wilh a washout period of 21-26 days. These regimens include fludarabine/ cytarabine/topotecan (FAT) (pt #1), methotrexate/vincristine/asparaginase/dexamethasone (MOAD) (pt #2), and cytarabine/7-hydroxystaurosporine (UCN-01. a protein kinase inhibitor) (pt #3). All 3 pts developed grade III/IV PPES within the first wk of salvage txt. Pt #4 was first salvaged with (E)-2'-deoxy-2'-(fluoromethylene) cytidine (FMdC, an antinucleoside) 3 wks after troxacitabine txt and reported no toxicity. He subsequently received dolastatin (an antimitotic agent) 3 wks later as a 2nd salvage and developed grade III PPES during the 2nd course of dolastatin. The symptoms consisted of tenderness and redness on the palms and soles, followed by difficulty walking or picking up small objects when the pain progressed. Over a few wks, desquamation of the palms and soles followed and all symptoms gradually disappeared. Txt with topical and/or systemic steroids, high dose pyroxidine and topical dimethylsulfoxide (DMSO) was of limited benefit. Although many of the agents eliciting the suspected recall are investigational, we have not observed PPES in any other pts treated with these agents (cytarabine/UCN-01, n=16; FMdC, n=21; dolastatin, n=30,6 of which were at the same dose level as pt #4), nor with any of the more widely used regimens (FAT, n=69; MOAD, n=48). We conclude that the recall phenomenon can be induced by chemotherapy. Although a waiting period of at least 3 wks elapsed before new txts were started, these 4 pts were still affected by recall PPES from troxacitabine. Since patients with relapsed/refractory malignancies often receive multiple, sequential therapies, investigators should be aware that some of the side effects observed on current therapies may be recalled from prior regimens despite a long washout period.
|Original language||English (US)|
|Issue number||11 PART II|
|State||Published - Dec 1 2000|
ASJC Scopus subject areas